Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS New Orleans, LA

May 11, 20215 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2021, 11:05 PM CDT for 5 parishes in Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 11:05 PM CDT (04:05 UTC)
Expired
May 11, 2021, 11:45 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ascension Parish, LA, Assumption Parish, LA, Lafourche Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS54 KLIX 120405
SVRLIX
LAC005-007-057-093-095-120445-
/O.NEW.KLIX.SV.W.0105.210512T0405Z-210512T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1105 PM CDT Tue May 11 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. John The Baptist Parish in southeastern
  Louisiana...
  Southwestern Ascension Parish in southeastern Louisiana...
  St. James Parish in southeastern Louisiana...
  Northwestern Lafourche Parish in southeastern Louisiana...
  Northeastern Assumption Parish in southeastern Louisiana...

* Until 1145 PM CDT.

* At 1105 PM CDT, a severe thunderstorm was located over
  Napoleonville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thibodaux, Donaldsonville, Napoleonville, Gramercy, Lutcher, South
  Vacherie, Paincourtville, Convent, North Vacherie, Garyville,
  Wallace, Supreme, Chackbay, Labadieville, Belle Rose, Raceland,
  Edgard and Schriever.

This includes Interstate 10 in Louisiana between mile markers 198 and
199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3011 9106 3012 9060 2974 9061 2982 9111
TIME...MOT...LOC 0405Z 270DEG 20KT 2991 9100 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
2 follow-up statements
554 
WWUS54 KLIX 120425
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1125 PM CDT Tue May 11 2021

LAC005-120434-
/O.CAN.KLIX.SV.W.0105.000000T0000Z-210512T0445Z/
Ascension LA-
1125 PM CDT Tue May 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ASCENSION PARISH
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3007 9100 3006 9096 3008 9095 3012 9060
      2974 9061 2983 9106
TIME...MOT...LOC 0424Z 270DEG 20KT 2991 9087 

$$

LAC007-057-093-095-120445-
/O.CON.KLIX.SV.W.0105.000000T0000Z-210512T0445Z/
St. John The Baptist LA-St. James LA-Lafourche LA-Assumption LA-
1125 PM CDT Tue May 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN ST. JOHN THE BAPTIST...ST. JAMES...NORTHWESTERN
LAFOURCHE AND NORTHEASTERN ASSUMPTION PARISHES...

At 1124 PM CDT, a severe thunderstorm was located near Chackbay, or 8
miles northwest of Thibodaux, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thibodaux, Napoleonville, Gramercy, Lutcher, South Vacherie, Convent,
North Vacherie, Garyville, Wallace, Supreme, Chackbay, Labadieville,
Raceland and Edgard.

This includes Interstate 10 in Louisiana near mile marker 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3007 9100 3006 9096 3008 9095 3012 9060
      2974 9061 2983 9106
TIME...MOT...LOC 0424Z 270DEG 20KT 2991 9087 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
575 
WWUS54 KLIX 120445
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1145 PM CDT Tue May 11 2021

LAC007-057-093-095-120454-
/O.EXP.KLIX.SV.W.0105.000000T0000Z-210512T0445Z/
St. John The Baptist LA-St. James LA-Lafourche LA-Assumption LA-
1145 PM CDT Tue May 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. JOHN THE
BAPTIST...ST. JAMES...NORTHWESTERN LAFOURCHE AND NORTHEASTERN
ASSUMPTION PARISHES WILL EXPIRE AT 1145 PM CDT...
    
A new severe thunderstorm warning is in effect for this storm. 

LAT...LON 3007 9100 3006 9096 3008 9095 3012 9060
      2974 9061 2983 9106
TIME...MOT...LOC 0444Z 270DEG 20KT 2991 9075 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, May 11, 2:50 PM CDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
250 PM CDT Tue May 11 2021

.SHORT TERM...
Biggest forecast concern in the short term is the ongoing heavy
rain. Current rainfall totals have been widespread amounts of
4-5 inches and with swaths of 8-10 inches especially on the south
shore. Unfortunately, we already have high PW with our 12z
sounding showing 1.8 inches which looking at SPC's sounding
climatology is very moist for this time of year. Moist air
advection will continue and the environment continues to be
favorable for thunderstorm development with plenty of CAPE. A
stalled boundary has been draped right along the Louisiana coast.
Storms have been firing off on this boundary. We currently are in
a lull in terms of rainfall but expect more rounds later tonight
and tomorrow. Because of the potential for flash flooding, will
be keeping the current flash flood watch through tomorrow 18z.
Depending on how the evolution of the thunderstorm development
goes Wednesday morning, an extension into Thursday may be needed.
This wet period should begin to taper off on land Thursday as the
boundary pushes offshore.

.LONG TERM (Friday and beyond)...
Once we get out of the short term, we get a break from all the
rain Friday and Saturday and offshore flow will help flush some of
the excess rain out.   An upper level low will close off around
northern California and slowly trek southeastward and a shortwave.
Rain will return to the area starting Monday of next week.
Guidance mostly agrees on decent PoPs Monday through Wednesday but
the agreement diverges on exact timing and potential amounts so
left the NBM for now.

&&

.AVIATION...
Visibilities and ceilings have widely varied due to
thunderstorms in the area. The thunderstorms are scattered for the
most part, but some training convection may cause a specific
terminal to be impacted for several hours. Any terminal impacted
by a thunderstorm could have ceilings under 1000 feet,
visibilities reduced to 1 mile and wind gusts up to 50 knots.
There will be some breaks in the afternoon but will pick up again
especially after 06z Wednesday.

&&

.MARINE...
Onshore flow of around 10 knots will remain through tomorrow then
will switch over to offshore. Showers and thunderstorms will be
possible with strong and erratic winds possible in the strongest
thunderstorms. Once the front clears the nearshore coastal waters,
winds will remain relatively light until late Thursday into
Friday then bump up to around 15 knots. It will then begin to
slack again and move back to southeasterly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  74  57  75 /  70  70  40  10
BTR  67  77  60  77 /  70  80  30  10
ASD  67  79  62  77 /  80  80  50  20
MSY  71  79  67  77 /  70  80  50  20
GPT  67  79  62  75 /  70  70  60  30
PQL  66  79  61  75 /  70  70  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday afternoon for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

GM...Flash Flood Watch through Wednesday afternoon for GMZ530.

MS...Flash Flood Watch through Wednesday afternoon for MSZ068>071-077-
     080>082.

GM...&&

BL

In the hours before

Special weather statement, May 11, 9:24 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
924 PM CDT Tue May 11 2021

LAZ046-049-056-057-120315-
Iberville-Ascension-Assumption-St. James-
924 PM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...
NORTHWESTERN ST. JAMES...SOUTHEASTERN IBERVILLE AND NORTHWESTERN
ASSUMPTION PARISHES...

At 924 PM CDT, a strong thunderstorm was located over Pierre Part, or
7 miles north of Belle River, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Donaldsonville, St. Gabriel, White Castle, Paincourtville, Geismar,
Carville and Belle Rose.

LAT...LON 3025 9109 3008 9084 2986 9120 2990 9121
      2992 9123 2993 9123 2997 9126 3000 9126
      3000 9123 3004 9122 3003 9124 3006 9127
      3006 9133
TIME...MOT...LOC 0224Z 224DEG 17KT 2999 9117

LN
Special weather statement, May 11, 10:15 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1015 PM CDT Tue May 11 2021

LAZ046-049-056-057-120345-
Iberville-Ascension-Assumption-St. James-
1015 PM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT ASCENSION...NORTHWESTERN ST.
JAMES...SOUTHEASTERN IBERVILLE AND NORTHEASTERN ASSUMPTION
PARISHES...

At 1015 PM CDT, a strong thunderstorm was located over Belle Rose, or
near Donaldsonville, moving northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, St. Gabriel, Sorrento,
Paincourtville, Geismar and Belle Rose.

This includes Interstate 10 in Louisiana between mile markers 172 and
189.

LAT...LON 2992 9103 3005 9122 3031 9102 3017 9074
TIME...MOT...LOC 0315Z 219DEG 19KT 3005 9103

LN
Special weather statement, May 11, 10:35 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1035 PM CDT Tue May 11 2021

LAZ046-049-050-056>058-120415-
Livingston-Iberville-Ascension-Assumption-St. John The Baptist-St.
James-
1035 PM CDT Tue May 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. JOHN
THE BAPTIST...ASCENSION...CENTRAL ST. JAMES...SOUTHWESTERN
LIVINGSTON...SOUTHEASTERN IBERVILLE AND NORTHERN ASSUMPTION
PARISHES...

At 1035 PM CDT, strong thunderstorms were clustered over Pierre Part,
or 7 miles north of Belle River, moving northeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, St. Gabriel, Gramercy,
Lutcher, White Castle, Sorrento, Port Vincent, Paincourtville,
Geismar, Convent, Prairieville, Carville, Belle Rose and Garyville.

This includes Interstate 10 in Louisiana between mile markers 171 and
197.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3035 9092 3034 9090 3037 9088 3010 9062
      2984 9115 2986 9120 2990 9121 2997 9126
      3000 9126 3000 9123 3004 9122 3003 9124
      3006 9127 3006 9136 3007 9137
TIME...MOT...LOC 0335Z 236DEG 26KT 2999 9118

LN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:49 PM CDTRiver Flood WarningLIXSaint Tammany14 hr
May 11, 9:24 PM CDTSpecial Weather StatementLIXAssumption51 min
May 11, 10:15 PM CDTSpecial Weather StatementLIXAscension30 min
May 11, 10:35 PM CDTSpecial Weather StatementLIXAscension, Assumption, Saint James40 min
May 11, 10:37 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James30 min
May 11, 10:38 PM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Saint James3 hr
May 11, 11:41 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist64 min
May 12, 12:18 AM CDTSpecial Weather StatementLIXAssumption27 min
May 12, 12:31 AM CDTAreal Flood AdvisoryLIXAssumption, Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist2 hr
May 12, 12:33 AM CDTSpecial Weather StatementLIXSaint Charles42 min
May 12, 12:48 AM CDTSpecial Weather StatementLIXLafourche57 min
May 12, 1:12 AM CDTSpecial Weather StatementLIXSaint Charles33 min
May 12, 1:41 AM CDTSpecial Weather StatementLIXLafourche, Orleans, Saint Charles, Saint Tammany49 min
May 12, 1:46 AM CDTSpecial Marine WarningLIX44 min
May 12, 1:58 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles81 min
May 12, 1:58 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles32 min
May 12, 2:08 AM CDTTornado WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard12 min
May 12, 2:30 AM CDTSpecial Marine WarningLIX46 min
May 12, 2:47 AM CDTSpecial Marine WarningLIX43 min
May 12, 3:14 AM CDTSpecial Marine WarningLIX108 min
May 12, 4:25 AM CDTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.